Alert archive / Michigan / High Wind Watches in 2021

High Wind Watch 1, NWS Marquette, MI

December 14, 202113 counties in Michigan

NWS Marquette, MI issued this high wind watch at Dec 14, 2021, 4:14 PM EST for 13 counties in Michigan. It took effect at Dec 15, 2021, 10:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 4:14 PM EST (21:14 UTC)
In effect from
Dec 15, 2021, 10:00 PM EST
Expired
Dec 15, 2021, 4:51 AM EST
In force
Issued by
NWS Marquette, MI

Counties Alger County, MI, Baraga County, MI, Delta County, MI, Dickinson County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Keweenaw County, MI, Luce County, MI, Marquette County, MI, Menominee County, MI, Ontonagon County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 21 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS73 KMQT 142114
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
414 PM EST Tue Dec 14 2021

MIZ001-003-151100-
/O.NEW.KMQT.HW.A.0001.211216T0800Z-211217T0400Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
414 PM EST Tue Dec 14 2021

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph 
  possible.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MIZ002-004>007-009>014-084-085-151100-
/O.NEW.KMQT.HW.A.0001.211216T0300Z-211216T1800Z/
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
Including the cities of Ontonagon, L'Anse, Gwinn, Marquette, 
Grand Marais, Munising, Newberry, Ironwood, Iron River, 
Iron Mountain, Menominee, Escanaba, Gladstone, Manistique, 
Kenton, Sidnaw, and Seney
414 PM EST Tue Dec 14 2021 /314 PM CST Tue Dec 14 2021/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of central Upper and western Upper Michigan.

* WHEN...From Wednesday evening through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
820 
WWUS73 KMQT 150951
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
451 AM EST Wed Dec 15 2021

MIZ002-004>007-009>014-084-085-152300-
/O.UPG.KMQT.HW.A.0001.211216T0300Z-211216T1800Z/
/O.NEW.KMQT.HW.W.0001.211216T0300Z-211216T1800Z/
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
Including the cities of Ontonagon, L'Anse, Gwinn, Marquette, 
Grand Marais, Munising, Newberry, Ironwood, Iron River, 
Iron Mountain, Menominee, Escanaba, Gladstone, Manistique, 
Kenton, Sidnaw, and Seney
451 AM EST Wed Dec 15 2021 /351 AM CST Wed Dec 15 2021/

...HIGH WIND WARNING IN EFFECT FROM 10 PM EST /9 PM CST/ THIS
EVENING TO 1 PM EST /NOON CST/ THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of central Upper and western Upper Michigan.

* WHEN...From 10 PM EST /9 PM CST/ this evening to 1 PM EST 
  /noon CST/ Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects, including holiday decorations, 
or bring them into a safe location prior to the onset of winds. 
People should avoid being outside in forested areas and around 
trees and branches. If possible, remain in the lower levels of 
your home during the windstorm, and avoid windows. Use caution if 
you must drive.

&&

$$

MIZ001-003-152300-
/O.UPG.KMQT.HW.A.0001.211216T0800Z-211217T0400Z/
/O.NEW.KMQT.HW.W.0001.211216T0800Z-211217T0400Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
451 AM EST Wed Dec 15 2021

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 11 PM EST THURSDAY...

* WHAT...West winds 30 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...From 3 AM to 11 PM EST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects, including holiday decorations, 
or bring them into a safe location prior to the onset of winds. 
People should avoid being outside in forested areas and around 
trees and branches. If possible, remain in the lower levels of 
your home during the windstorm, and avoid windows. Use caution if 
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this high wind watch went out at Dec 14, 3:31 PM EST, 43 minutes earlier.

Area forecast discussion, Dec 14, 3:31 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
331 PM EST Tue Dec 14 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM EST TUE DEC 14 2021

The upper-level pattern this afternoon features a deep longwave
trough moving into the western CONUS and anomalously strong ridging
downstream of it covering much of the central and eastern CONUS.
1038 mb surface high pressure in MSAS analysis this afternoon over
western Quebec will continue to drift eastward tonight, with a SE
flow continuing across the area between the Quebec sfc high and low
pressure over the Northern Plains. Cirrus clouds from low pressure
to the west have drifted across mainly the southern fcst area this
afternoon. Temperatures have been in the mid to upper 30s across
much of the area with lower 40s west.

Tonight, with SE upslope flow continuing and higher surface dew
points fcst to advect in, expect to see low cloud cover increase
tonight, followed by the development of areas of fog and drizzle by
late evening. Not expecting any freezing drizzle as this low ceiling
and continued moisture advection will keep temps in the mid 30s for
lows tonight. However the fog could become dense, especially over
the central U.P. and along Lake Michigan.

Wednesday, Fog/stratus should continue as dew points continue to
rise in s-se flow. Expect the more persistent fog to be in the
s-se upslope areas, mainly central and eastern portions of the
cwa. Under expected clouds/drizzle look for high temps on the
cooler side of guidance, especially central and east where highs
will be mainly in the lower to mid 40s. Farther west, highs could
get into the upper 40s, maybe even lower 50s at a few downsloping
locations near Lake Superior.

.LONG TERM...(Wednesday through Monday)
Issued at 513 AM EST TUE DEC 14 2021

Large scale ridging across the eastern two-thirds of the CONUS will
be amplified by a negatively tilted H5 trough over the Rockies early
in the extended period.  As this trough enters the Plains on
Wednesday, rapid cyclogenesis will take place throughout the course
of its northeastward track.

Ahead of the system, strong WAA will overspread Upper MI, resulting
in widespread drizzle and areas of patchy fog throughout the day
Wednesday.  The southeasterly flow could advect additional moisture
into the area, only further exacerbating the advection fog.  It
won't be until Thu 06Z though when the effects of the storm really
start impacting Upper MI.  Winds will veer slightly to the southwest
and strengthen significantly Wednesday night.  Bufkit profiles have
been trending as high as 60 to 70 mph with winds gusts.  As a
result, have trended winds high, especially across Lake Superior and
the Keweenaw in the Thu 09-Fri 00Z time frame.  Due to the historic
nature of this event, will already issue headlines for the Thu 08Z-
Fri 05Z time frame.  Widespread wind damage and power outages are
likely with this event.

Thursday, the system will quickly push to the northeast, and CAA
will filter back into Upper MI.  So, after the unseasonably high
temperatures in the 50s on Wednesday, expect Thursday's high
temperatures to be early in the day and only in the upper 30s.   At
that point, it will feel much more like winter for the remainder of
the long term period as daytime highs return to the 20s and
overnight lows bottom out in the single digits and teens.

Would not rule out some LES from Friday night into Saturday, but
accumulations will be minimal. And, any LES threat will quickly
subside over the weekend as winds become southerly. The next chance
for any synoptically driven snow won't be until late in the period
when the next low pressure system enters Ontario.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM EST TUE DEC 14 2021

VFR conditions at KIWD and KCMX will lower to MVFR and then IFR
late tonight into Wednesday as low levels become saturated and
patchy drizzle occurs. VFR conditions at KSAW could lower to MVFR
or maybe even IFR as early as this evening, but should definitely
lower to IFR late tonight as low levels saturate and upslope
stratus/fog/drizzle begin. Conditions will likely drop to
LIFR/VLIFR on Thursday morning at KSAW. Expect a period of LLWS at
all sites tonight as strong winds develop just off the surface.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 330 PM EST TUE DEC 14 2021

Southeast winds to 30 kts will increase to gales 35-40 kts by this
evening over north central and east half portions of Lake Superior,
and then diminish again blo gales late tonight and to 15 to 25 knots
by Wed afternoon. Southeast winds 15 to 25 knots will be expected
over the west half of the lake through tonight.  By Wednesday night,
winds will veer to the southwest ahead of a strong low pressure
system. The severity of this system has warranted a Storm Watch for
all of Lake Superior from late Wednesday night through Thursday
evening. Confidence remains high in storm force gusts reaching at or
above 55 kts early Thursday morning across the western parts of the
lake, progressing eastward through the day. Hurricane force gusts
will be possible. All marine interests across Lake Superior should
prepare to be in safe harbor by late Wednesday night. Winds will
quickly subside below gale force late Thursday night/early Fri as
the system pulls away to the northeast with lighter winds expected
across the lake Friday. Light winds will continue into Saturday but
could increase to 25 to 30 knots late Saturday/Saturday night as a
low pressure trough moves through the area.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  High Wind Watch from Wednesday evening through Thursday
     afternoon for MIZ002-004>007-009>014-084-085.

  High Wind Watch from late Wednesday night through Thursday
     evening for MIZ001-003.

  Lakeshore Flood Watch from Wednesday evening through Thursday
     afternoon for MIZ013-014.

Lake Superior...
  Storm Watch from late Wednesday night through Thursday evening
     for LSZ162-240>246-263>267.

  Gale Warning from 7 PM this evening to 3 AM EST Wednesday for
     LSZ264>267.

Lake Michigan...
  Gale Watch from Wednesday evening through late Thursday night
     for LMZ221-248-250.

&&

SHORT TERM...Voss
LONG TERM...TDUD
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, Dec 14, 5:07 AM EST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
507 AM EST Tue Dec 14 2021

MIZ001>007-009>012-084-085-151015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Southern Houghton-
Northern Schoolcraft-
507 AM EST Tue Dec 14 2021 /407 AM CST Tue Dec 14 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Areas of fog are expected tonight and could be locally dense,
especially over the higher terrain of central Upper Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of fog will continue through Wednesday.

There is a slight chance of thunderstorms Wednesday night.

Strong southwest to west winds of 40 to 55 mph are likely
late Wednesday night and Thursday. Winds could gust as high as 65
mph in the Copper Country. These winds may cause some damage and
will likely result in some power outages.

Waves on Lake Superior building to 10 to 16 feet, and
occasionally as high as 20 feet, will likely lead to beach
erosion and localized lakeshore flooding along the western
shoreline of Upper Michigan on Thursday and east of Munising
Thursday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ013-014-151015-
Delta-Southern Schoolcraft-
507 AM EST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Areas of fog are expected tonight and could be locally dense.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of fog will continue through Wednesday.

Waves building to 6 to 9 feet in the Bay of Green Bay and 12 to
16 feet on Lake Michigan will likely lead to lakeshore flooding
major beach erosion Wednesday night into Thursday. See the latest
Lakeshore Hazard Message for more details.

There is a slight chance of thunderstorms Wednesday night.

Strong southwest to west winds of 40 to 55 mph are likely late
Wednesday night and Thursday. These winds may cause some damage and
will likely result in some power outages.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-151015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
507 AM EST Tue Dec 14 2021 /407 AM CST Tue Dec 14 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Southeast gales of 35 to 40 knots are expected tonight across the
north-central and eastern portions of Lake Superior. See the
latest Open Lake Forecast and Marine Weather Message for
additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of fog are expected Wednesday and could be locally dense.

There is a slight chance of thunderstorms Wednesday night.

A strong system will bring southerly gales to eastern Lake
Superior Wednesday evening and then storms of 55 to 60 knots to
most of Lake Superior late Wednesday night through Thursday
evening. See the latest Open Lake Forecast and Marine Weather
Message for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-151015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
507 AM EST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Areas of fog are expected tonight and could be locally dense.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of fog are expected Wednesday and could be locally dense.

There is a slight chance of thunderstorms Wednesday night.

South to southwesterly gales of 40 to 45 knots are likely
Wednesday night into Thursday. See the latest Nearshore Marine
Forecast and Marine Weather Message for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 4:33 AM ESTGale WarningMQT22 hr
Dec 14, 4:33 AM ESTStorm WatchMQT24 hr
Dec 14, 4:51 AM ESTLakeshore Flood WatchMQTDelta, Houghton, Keweenaw, Schoolcraft24 hr

Nearby

High Wind Watches in Michigan, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.